Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 90, NWS La Crosse, WI

June 28, 2022Clayton County, Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 2022, 8:18 PM CDT for Clayton County, Fayette County, Iowa. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2022, 8:18 PM CDT (01:18 UTC)
Expired
Jun 28, 2022, 9:00 PM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clayton County, IA, Fayette County, IA

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:23 PM CDTHAIL 0.753 W Luana, IA
Jun 28, 8:23 PM CDTHAIL 0.883 W Luana, IAWIND SHATTERED A GLASS TABLE TOP ON PORCH.
Jun 28, 8:24 PM CDTHAIL 0.54 Sse Postville, IA39 MPH PEAK WIND GUST. POWER OUTAGE FOR 4 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

874 
WUUS53 KARX 290118
SVRARX
IAC043-065-290200-
/O.NEW.KARX.SV.W.0090.220629T0118Z-220629T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
818 PM CDT Tue Jun 28 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clayton County in northeastern Iowa...
  Northeastern Fayette County in northeastern Iowa...

* Until 900 PM CDT.

* At 818 PM CDT, a severe thunderstorm was located over Postville, or
  13 miles northeast of West Union, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Elgin around 825 PM CDT.
  Farmersburg around 835 PM CDT.
  Elkader and Volga around 845 PM CDT.

Other locations impacted by this severe thunderstorm include
Froelich, Motor, Giard, County Roads B 56 And X 16, Clayton Center,
St. Olaf and Luana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4308 9169 4308 9136 4284 9116 4277 9156
TIME...MOT...LOC 0118Z 333DEG 31KT 4306 9158 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
2 follow-up statements
416 
WWUS53 KARX 290138
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
838 PM CDT Tue Jun 28 2022

IAC065-290148-
/O.CAN.KARX.SV.W.0090.000000T0000Z-220629T0200Z/
Fayette IA-
838 PM CDT Tue Jun 28 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAYETTE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4307 9161 4308 9160 4308 9136 4284 9116
      4277 9154
TIME...MOT...LOC 0138Z 326DEG 29KT 4297 9143 

$$

IAC043-290200-
/O.CON.KARX.SV.W.0090.000000T0000Z-220629T0200Z/
Clayton IA-
838 PM CDT Tue Jun 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN CLAYTON COUNTY...

At 838 PM CDT, a severe thunderstorm was located near Farmersburg, or
7 miles north of Elkader, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Elkader around 850 PM CDT.
  Garnavillo around 900 PM CDT.

Other locations impacted by this severe thunderstorm include
Froelich, Motor, Giard, County Roads B 56 And X 16, Clayton Center,
St. Olaf and Luana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4307 9161 4308 9160 4308 9136 4284 9116
      4277 9154
TIME...MOT...LOC 0138Z 326DEG 29KT 4297 9143 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
731 
WWUS53 KARX 290150
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
850 PM CDT Tue Jun 28 2022

IAC043-290200-
/O.EXP.KARX.SV.W.0090.000000T0000Z-220629T0200Z/
Clayton IA-
850 PM CDT Tue Jun 28 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAYTON COUNTY
WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4307 9161 4308 9160 4308 9136 4284 9116
      4277 9154
TIME...MOT...LOC 0150Z 333DEG 31KT 4290 9138 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:34 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 28, 6:34 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
634 PM CDT Tue Jun 28 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 216 PM CDT Tue Jun 28 2022

Key Messages:

 - Strong to severe storms possible heading into this evening

 - Precipitation chances return Thursday

 - On and off precipitation chances through holiday weekend

STRONG TO SEVERE STORMS POSSIBLE THIS EVENING:

A shortwave trough currently located over northern Minnesota is set
to side southeast across central Wisconsin early this evening. A
cold front accompanying the wave currently extends from far
southwest Minnesota up to Bayfield, Wisconsin. Along and ahead of
the cold front, storms are expected to continue to develop this
afternoon as the front moves southeast. Storms will arrive to our
forecast area early this evening, with the potential for some storms
to be strong to severe.

Instability and shear are both marginal to moderate today with 750-
1250 J/kg of ML CAPE along a majority of the front and 0-6km shear
around 35 knots. Our area of highest concern lies in southeast
Minnesota where CAPE could reach upwards of 2000 J/kg collocated
with 40-knot 0-6km shear. However, a stronger cap in southeast
Minnesota could delay or inhibit convective initiation so there is
still some uncertainty in the western extent of the thunderstorm
risk. Dewpoints are currently in the mid 50s for most and could rise
into the low 60s as the front approaches, especially in southeast
Minnesota. The trend throughout the morning has been a slower
advection of higher dewpoints across the area which could slow the
progression of stronger storms. Lastly, showers and storms that
moved across the area earlier today could limit the amount of energy
left in the atmosphere and lower strong/severe chances, especially
in the Clark County region of central Wisconsin. A somewhat
unimpressive set up but a few strong/severe storms remain possible
with damaging wind and hail the main threats. Initial convection up
in northern Wisconsin is congealing into a line which could increase
the damaging wind potential if it holds together as it moves
southeast. Cool air aloft and lapse rates around 7 C/km could
support hail development as well.

PATCHY FOG TOMORROW MORNING:

After storms vacate the area, clearing skies, light winds, and low
dewpoint depressions could lead to patchy fog across our Wisconsin
counties tonight. NBM and NBM 4.1 guidance suggests there is a 40%
chance for visibilities to drop below 5 miles across most of
Wisconsin with some lower visibilities also possible in northeast
Iowa and along the Mississippi River in southeast Minnesota. Use
caution during the morning commute tomorrow if fog develops.

PRECIPITATION CHANCES RETURN THURSDAY:

Thursday looks to be the warmest day of the next several days. Ahead
of the next shortwave as a weak upper-level ridge slides further off
to the east over the Great Lakes Region, low level winds increase
from the south. A decent warm air advection signal in the lowest
layers of the atmosphere up through 700 mb would limit overnight
temperatures from significantly lowering. Some locations may
struggle to dip below 70 degrees with much of the region barely
getting into the mid 60s by early Thursday morning. Increasing cloud
cover from the west from scattered showers/storms would also help
limit any radiational cooling mainly for areas in southeast
Minnesota into north central Wisconsin.

As the surface boundary approaches the region, precipitation chances
by Thursday morning look to hold mainly north of I-90 with scattered
shower/storm development aligning from southwest Minnesota into
north central Wisconsin. The morning could also be the windiest
period with the increasing low-level jet. Both the NAEFS and EC ENS
28.00z guidance has the mean wind speed maxed out in regards to
climatological percentile at 850 mb. The zonal and meridional winds
are also maxed out or in the top 99.5 percentiles. Surface winds
could gust around 30 to 35 mph overnight into the morning before the
low level jet relaxes heading into the afternoon. The precipitation
activity also looks to diminish becoming more scattered through the
afternoon, but any lingering localized and elevated showers will
impact the high temperatures. Any new convection will be limited do
to the strong capping inversion maximized around 800 mb as depicted
in forecast soundings due to the ample overnight WAA. As the front
progresses further southeastward through the region into northeast
Iowa and southwest Wisconsin, lapse rates increase in the 800 mb
layer allowing for showers to reignite across this area.

ON/OFF PRECIPITATION CHANCES THROUGH HOLIDAY WEEKEND:

Stuck with the blended model guidance through the Independence Day
Holiday as model and ensemble guidance diverge from one another.
There are low (15-30%) chances for precipitation throughout this
period. However, expecting these to be more periodic with more dry
time than not, so not expecting a complete washout.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Jun 28 2022

Scattered storms currently moving through the area are set to
impact KLSE for a few hours at the beginning of the period. Not
expecting visibilities or ceilings to deteriorate below VFR when
the storms pass over the airport. After the passage of the cold
front later this evening/tonight, winds will weaken and shift to
become more south/southeast tomorrow morning. Tomorrow
afternoon/evening, winds could become more gusty, especially at
KRST. Otherwise, VFR conditions are expected throughout the TAF
period at both airports.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA/Peters
AVIATION...Dahl
Hazardous weather outlook, Jun 28, 3:30 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
330 PM CDT Tue Jun 28 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-300030-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
330 PM CDT Tue Jun 28 2022

This Hazardous Weather Outlook is for portions of western into
north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Additional storms are expected this afternoon into the evening
hours, between 4 and 10 PM. Some storms could be strong to severe
and produce hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances return late Wednesday night
through Thursday night. The risk of severe storms looks low at
this time.

Periodic thunderstorms are possible over the holiday weekend.
Again, the risk for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected, but reports of
hail or damaging wind would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NOFWD

In the hours before

Local storm report, Jun 28, 6:06 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             GRAND MEADOW            43.71N 92.57W
06/28/2022  M1.75 INCH       MOWER              MN   TRAINED SPOTTER

&&
Local storm report, Jun 28, 6:16 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     1 N ROCHESTER           44.03N 92.47W
06/28/2022                   OLMSTED            MN   PUBLIC

            LARGE TREE DOWN IN TOWN.

&&
Special weather statement, Jun 28, 6:34 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service La Crosse WI
634 PM CDT Tue Jun 28 2022

MNZ088-095-096-WIZ033-290015-
Fillmore MN-Winona MN-Houston MN-Trempealeau WI-
634 PM CDT Tue Jun 28 2022

...Strong thunderstorms will impact portions of southern Winona,
Houston, Fillmore and southern Trempealeau Counties through 715 PM
CDT...

At 634 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trempealeau to near Le Roy. Movement was
southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Trempealeau around 640 PM CDT.
  Dakota around 645 PM CDT.
  La Crescent around 655 PM CDT.
  La Crosse around 700 PM CDT.

Other locations impacted by these storms include Forestville State
Park, Choice, Isinours, Hutton, Riceford, Fillmore, Ridgeway, County
5 And Peyton Road, Beaver Creek Valley State Park and Highway 44 And
Sanden Road.

This includes Interstate 90 in Minnesota between mile markers 239 and
276.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Minnesota...and southwestern and west central Wisconsin.

&&

LAT...LON 4380 9244 4385 9226 4385 9208 4390 9208
      4403 9159 4403 9156 4404 9157 4405 9152
      4398 9140 4398 9142 4385 9128 4378 9124
      4365 9127 4361 9127 4358 9123 4354 9125
      4352 9122 4350 9123 4350 9245
TIME...MOT...LOC 2334Z 301DEG 33KT 4400 9149 4349 9243

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Skow
Local storm report, Jun 28, 7:21 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
721 PM CDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             4 NE KENDALLVILLE       43.47N 91.97W
06/28/2022  M1.00 INCH       WINNESHIEK         IA   TRAINED SPOTTER

            ROTATING WALL CLOUD ALSO OBSERVED.

&&
Local storm report, Jun 28, 7:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
752 PM CDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     NON-TSTM WND DMG 3 NNW RIDGEWAY          43.34N 92.01W
06/28/2022                   WINNESHIEK         IA   TRAINED SPOTTER

            DEBRIS IN A FIELD. NO OTHER DETAILS
            PROVIDED. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jun 28, 8:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
808 PM CDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             2 NE KENDALLVILLE       43.46N 92.01W
06/28/2022  M1.25 INCH       WINNESHIEK         IA   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:39 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek51 min
Jun 28, 8:33 PM CDTSpecial Weather StatementARXWinneshiek27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.